Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 54, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2008, 2:59 AM CDT for Pecos County, Terrell County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 2:59 AM CDT (07:59 UTC)
- Expired
- Sep 11, 2008, 7:45 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 110759
FFWMAF
TXC371-443-111245-
/O.NEW.KMAF.FF.W.0054.080911T0759Z-080911T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 AM CDT THU SEP 11 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 745 AM CDT
* AT 240 AM CDT...THE PECOS COUNTY SHERIFFS OFFICE CONTINUED TO
REPORT FLASH FLOODING IN THE COMMUNITY OF SHEFFIELD...WHERE
SEVERAL MOTORISTS WERE STILL REPORTED TO BE STRANDED IN HIGH
WATERS. AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO DETECT SHOWERS AND A FEW THUNDERSTORMS PRODUCING
MODERATE TO HEAVY RAINFALL ACROSS THE WARNED AREA. THE HEAVIEST
RAIN WAS FALLING SOUTH OF INTERSTATE 10 AND NORTH OF FARM TO
MARKET ROAD 2400...WHERE RAINFALL RATES OF UP TO 2 INCHES PER
HOUR WILL BE POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHEFFIELD
AND IRAAN
ADDITIONAL RAINFALL IS EXPECTED AND FLASH FLOODING WILL LIKELY
CONTINUE ACROSS SOUTHEASTERN PECOS COUNTY AND NORTHERN TERRELL
COUNTY...INCLUDING THE COMMUNITIES OF IRAAN AND SHEFFIELD...AS
WELL STATE HIGHWAY 349 AND FM 2400 IN TERRELL COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3042 10174 3035 10167 3030 10177 3019 10176
3020 10275 3100 10220 3098 10209 3100 10205
3098 10197 3091 10188 3071 10181 3065 10175
3064 10168 3056 10165
$$1 follow-up statement
000
WGUS74 KMAF 111125
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT THU SEP 11 2008
TXC371-443-111245-
/O.CON.KMAF.FF.W.0054.000000T0000Z-080911T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
625 AM CDT THU SEP 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTHERN TERRELL AND SOUTHEASTERN PECOS COUNTIES...
AT 618 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR AN AREA OF LIGHT TO MODERATE RAIN ACROSS PORTIONS OF
SOUTHEASTERN PECOS AND NORTHERN TERRELL COUNTIES. THE OVERALL
COVERAGE AND INTENSITY OF THIS RAINFALL HAS DECREASED OVER THE PAST
HOUR.
AT 610 AM CDT...THE PECOS DEPARTMENT OF PUBLIC SAFETY REPORTED
IMPROVING CONDITIONS NEAR THE COMMUNITIES OF SHEFFIELD AND IRAAN.
HOWEVER...EXCESSIVE RUNOFF MAY STILL BE CAUSING FLOODING OF RURAL
ROUTES IN SOUTHEASTERN PECOS AND NORTHERN TERRELL COUNTIES...
INCLUDING STATE HIGHWAY 349...AND FARM TO MARKET ROADS 2400 AND 2886.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3042 10174 3035 10167 3030 10177 3019 10176
3020 10275 3100 10220 3098 10209 3100 10205
3098 10197 3091 10188 3071 10181 3065 10175
3064 10168 3056 10165
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 1:24 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 11, 1:24 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 AM CDT THU SEP 11 2008
.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
WIDESPREAD MVFR TO IFR...WITH OCCASIONAL POCKETS OF LIFR ARE
LIKELY TO CONTINUE THROUGH THE EARLY MORNING HOURS AT AREA TAF
SITES. PRECIPITATION WILL REMAIN RATHER WIDESPREAD ACROSS THE
REGION WITH RA PREDOMINATING THROUGH MOST OF THE PERIOD. ENOUGH
ELEVATED INSTABILITY MAY BE AROUND TOMORROW AFTERNOON AND FOR
NOW...WE WILL GO AHEAD AND TEMPO SOME TSRA IN THE CURRENT SET OF
TAFS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 5 AM CDT EARLY THIS MORNING FOR THE
FOLLOWING ZONES... BIG BEND AREA...PECOS...TERRELL.
&&
06Hazardous weather outlook, Sep 10, 8:15 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 815 PM CDT WED SEP 10 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-120115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 815 PM CDT WED SEP 10 2008 /715 PM MDT WED SEP 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THE BEST CHANCE OF HEAVY RAIN THROUGH THE EVENING WILL BE ACROSS THE SOUTHEAST PERMIAN BASIN...THE LOWER TRANS PECOS AND BIG BEND WHERE A FLASH FLOOD WATCH IS IN EFFECT UNTIL 5 AM CDT. LATE TONIGHT THE HEAVIEST RAINS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEAST NEW MEXICO PLAINS TO THE GUADALUPE MOUNTAINS AND HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY. RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY AGGRAVATE THE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL... WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER RELEASES FROM THE LUIS LEON RESERVOIR AND EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE. THE REMAINS OF HURRICANE IKE COULD BRING ANOTHER ROUND OF RAINFALL TO THE EASTERN PERMIAN BASIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF THE LATEST FLOOD WARNINGS AND FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:06 PM CDT | Flash Flood Watch | MAF | Pecos, Terrell | 9 hr |
| Sep 10, 8:42 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 78 min |
| Sep 10, 9:33 PM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 10, 10:05 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 5 hr |
| Sep 11, 12:48 AM CDT | River Flood Warning | MAF | Crockett, Pecos, Terrell | 34 hr |
| Sep 11, 12:48 AM CDT | River Flood Warning | MAF | Crockett, Terrell | 8 hr |
| Sep 11, 9:54 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 24 hr |
| Sep 11, 1:20 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 11 more | 30 hr |
| Sep 11, 3:52 PM CDT | Areal Flood Advisory | MAF | Gaines | 113 min |
| Sep 11, 4:35 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Sep 11, 6:12 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Reeves, Ward | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.